Andrea S’s Story
February 2014 I was a very active, athletic woman, a mother of 3 adult children and in excellent health. I have spent my life dedicated to health and wellness not only for myself but also for my family, my friends, and the greater community.
I was prescribed Levofloxacin on March 3, 2014 for community-acquired pneumonia. I was not in a life threatening condition in fact I had just returned from 3 days of winter mountaineering and had no outward symptoms except fever. I have very rarely taken ANY medication in my life. I was in great health with no pre-existing conditions. I was not informed of any special warnings on these antibiotics. After 3 pills I felt like razor blades had gone through my system. I felt incredible heaviness in my arms and general weakness. I called my doctor and reported this and was told to continue taking the antibiotics. Then on day 9 my arms went numb and I called again and was told to stop taking the antibiotic. That night I woke with my elbows burning, feeling like they were on fire. The next day with my arms numb, weak and painful I was told to take ibuprofen and come to see the doctor.
I was evaluated and told to continue with the ibuprofen and not to worry because the antibiotics will be out of my system in 24 hours or so. The doctors were unaware of the black box warnings and unaware of the contraindications with NSAIDS. Days later my left leg started to go numb and I began to limp. My left knee was so unstable that at times the kneecap would slip a bit and cause debilitating pain. As my symptoms were getting worse I felt so deserted by the medical world. Soon I could only walk with the assistance of crutches, I developed crushing fatigue, my vision was affected, I experienced hearing loss and tinnitus, I could only lay flat on my back because if I turned I felt like joints were dislocating. The pain and lack of mobility was completely debilitating for over a year. I also entered the world of online research, which is scary and unsatisfying to say the least. There is no real science and research around how to address the side effects when they occur but plenty of research about the dangers, the warnings and recommendations for Fluoroquinolone use.
As I began to share what had happened to me with friends and family I discovered that the side effects are not “rare” as doctors report. A close friend shared about his Teaching Assistant at Harvard in her late 30’s who took Levofloxacin and has been in and out of a wheelchair for the past three years. In my book group a friend had a colleague in her 30s in a wheel chair after taking Levofloxacin. My brother’s only business partner shared his story of taking Levofloxacin and when he had so much joint pain was given cortisone and has not been able to run or compete in running since. In my office, stories just keep being shared of husbands with chronic heel pain or rotator cuff pain both traced back to Levofloxacin, doctor’s prescribing Ciprofloxacin and saying that the side effects are “very” rare when questioned. Three employees out of our team of 8 have now traced their neuropathy to Flouroquinolones. At the hairdresser the man in the chair next to me had his story, another friend told me about her daughter returning from overseas in a wheelchair after taking Ciprofloxacin while traveling. There is a disconnect between the known side effects, including their long term nature and all the warnings and recommendations, and what the medical providers know and tell their patients.
I am currently one year out from taking Levofloxacin. All the medical providers I have seen agree that I am suffering from side effects of Levofloxacin. I walk mostly with crutches, and can only walk about 3000 steps in a day (up from only 1500 for 8 months). All the connective tissue in my body has been affected. My chest cartilage is often painful, my ankles burn and tingle, my right hip has had excruciatingly painful episodes, my right elbow has tendonitis and degeneration of the tendon seen in the MRI and my left knee also has a MCL sprain, meniscal tear and edema all seen in an MRI. I’ve seen a neurologist and my EMG showed some nerve damage but no current Peripheral Neuropathy only small fiber neuropathy. I’ve seen a Physiatrist at Spaulding Rehab and she had little to offer. The prognosis is unknown and there is no help offered by the medical world. This is a side effect that is not on the labeling. Once damaged you are on your own medically.
I have experienced some improvement over the year and am lucky to have been able to continue my work at reduced hours. In almost 14 years I had not used a sick day. I also have family support. With whatever little energy I have left over I will continue to be an advocate for clearer and additional warnings for this family of antibiotics, finding ways to better inform medical providers of after market warnings on medication to protect them from inadvertently damaging their patients, and educating the public so they can protect themselves until the medical world catches up.
There is no excuse for this life changing connective tissue and cellular damage I am experiencing along with too many others. The FDA knows of the potential risks and is not protecting the public including the doctors, which is their responsibility.